OBJECTIVES: Gastrointestinal (GI) complications are the most-common serious adverse reactions associated with nonsteroidal anti-inflammatory drugs (NSAIDs). We quantified the effect of specific NSAIDs on the rate of GI hospitalizations among older people living in long-term care.
DESIGN: Retrospective cohort study.
SETTING: All Medicare/Medicaid certified nursing homes in four states (Maine, Minnesota, New York, and South Dakota).
PARTICIPANTS: We identified 125,516 newly admitted residents from a database of all residents (1992–1996) of all Medicare/Medicaid certified nursing homes in four states. Using the federally mandated Minimum Data Set, which includes information on all drugs received (prescription and over-the-counter), we identified patients who received at least one prescription for aspirin (n = 19,101) or NSAIDs (n = 9,777). The control population consisted of all institutionalized persons who did not receive these drugs.
MEASUREMENTS: From Health Care Financing Administration inpatient claims, we identified the first hospitalization for GI perforation, ulcer, or hemorrhage that occurred during the year of follow up (ICD9-CM discharge codes: 531–534, 578). Cox proportional hazards models provided adjusted estimates of rate ratios.
RESULTS: NSAID exposure increased the GI-event-related hospitalization rate in both men (rate ratios (RR) = 2.64; 95% confidence interval (CI) = 1.17–5.99) and women (RR = 3.23; 95% CI = 1.85–5.65). The rate of GI hospitalizations for both men and women taking sulindac, naproxen, or indomethacin was higher than for nonusers. The risk of GI-event-related hospitalizations was greatest among women exposed to diflunisal (RR = 6.08; 95% CI = 2.27–16.26) or oxaprozin (RR = 6.03; 95% CI = 2.49–14.58).
CONCLUSIONS: Despite the high background rate of GI events, most NSAIDs increased the risk of GI hospitalization. Careful attention to choice of agent and dosing is needed in prescribing NSAIDs in this frail, older population.